Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Current knowledge and clinical implications
Clozapine is an atypical antipsychotic that is effective in treatment resistant schizophrenia.1 The National Institute for Health and Clinical Excellence (NICE) guidelines for schizophrenia specify that “in individuals with evidence of treatment resistant schizophrenia, clozapine should be introduced at the earliest opportunity”.2
A severe adverse effect of clozapine that limits its more widespread use is agranulocytosis. Patients who are taking clozapine need to have their full blood counts (FBC) monitored regularly, and if the total white cell and/or neutrophil counts indicate agranulocytosis, clozapine prescription must be terminated. Among certain ethnic groups, a significant proportion of people have a low baseline neutrophil count. This is called benign ethnic neutropenia (BEN). This editorial looks at the important issues associated with agranulocytosis and BEN in patients receiving clozapine.
CLOZAPINE AND AGRANULOCYTOSIS
Agranulocytosis occurs in about 1% of patients taking clozapine.3,4 Neutropenia is seen in about 3%.4 The risk of both agranulocytosis and neutropenia is highest between 6 weeks and 18 weeks after starting clozapine treatment.4 Hence, in the United Kingdom and Ireland, weekly FBC monitoring is mandatory for the first 18 weeks, after which it is done fortnightly until the end of the first year, and every four weeks thereafter. In the USA, FBC is monitored weekly for the first six months and fortnightly thereafter.
Not all risk factors are the same for agranulocytosis and neutropenia; this implies that there may be distinct mechanisms for the two disorders. A low baseline white cell count has been associated with future neutropenia but not agranulocytosis.5 The risk of agranulocytosis increases with age,3,6 while that of neutropenia decreases with age.6 Agranulocytosis is more common in women.3 It is more than twice as frequent in Asians as in the white population.6 Neutropenia, but not agranulocytosis, is more common in black people.6 A white cell count spike of 15% or more above the immediately preceding measurement may predict agranulocytosis within the next 75 days.7 However, as these differences between the risk factors for agranulocytosis and neutropenia have been extrapolated primarily from epidemiological studies, they may be subject to change as further evidence, from even larger studies, come to light.
The exact mechanism of clozapine induced agranulocytosis is unclear. It has been postulated that clozapine is metabolised to a nitrenium ion.8 The binding of this ion to neutrophils may result in agranulocytosis. Antineutrophil antibodies may be involved in mediating agranulocytosis.9 Some human leucocyte antigen (HLA) alleles, for example the HLA B38 phenotype in Ashkenazi Jews,10 have been shown to be associated with clozapine induced agranulocytosis.
OTHER HAEMATOLOGICAL ABNORMALITIES
Clozapine is associated with increased risk of eosinophilia, particularly in women.11 Eosinophilia typically occurs between weeks 3 and 5 of treatment and resolves spontaneously without need for specific treatment. Clozapine is also associated with anaemia, lymphopenia, leucocytosis, and thrombocytopenia.8
BENIGN ETHNIC NEUTROPENIA
BEN has been defined as “the occurrence of neutropenia, defined by normative data in white populations, in individuals of other ethnic groups who are otherwise healthy and who do not have repeated or severe infections”.12 About 25% to 50% of Africans and some ethnic groups in the Middle East, including Yemenite Jews and Jordanians, have BEN.12,13 BEN has only been reported in ethnic groups that have tanned or dark skin.13 Subjects with BEN do not show increased incidence of infections, and their response to infections is similar to those without BEN.13
In the United Kingdom and Ireland, the Clozaril patient monitoring service (CPMS) supervises the prescribing of clozapine and the haematological testing (Clozaril is the brand name of clozapine). The CPMS uses a lower cut off point for patients with BEN than for the general population (table 1). A “green” alert indicates satisfactory count, an “amber” alert requires a repeat FBC test while clozapine can be continued, and a “red” alert warrants immediate cessation of clozapine.
It is important for eligible subjects to be registered with the CPMS under the BEN category, so that patients belonging to certain ethnic groups do not have to stop clozapine unnecessarily. This has great clinical ramifications, as there is no other antipsychotic that has comparable efficacy to clozapine in the treatment of resistant schizophrenia. In addition, there is evidence that some ethnic groups, particularly black people, may be less likely, even in the first place, to be prescribed clozapine.14 These factors may combine to further worsen the prognosis of an already severely debilitating illness in this group of patients.
As clozapine induced agranulocytosis is an idiosyncratic reaction,8 it is difficult to predict and to identify high risk patients. Also, as it is a comparatively rare phenomenon occurring in less than 1% of subjects, the number of reported cases is not adequate to clearly identify specific risk factors; general risk factors such as increasing age, female sex, etc, are not robust enough to change decision making in individual patients. Therefore, clinicians should continue to remain vigilant against this potentially fatal side effect of clozapine in all the patients prescribed this drug, especially in the first few months of treatment.
Dr Tony Wong, staff grade psychiatrist, South London and Maudsley NHS Trust.
Current knowledge and clinical implications
Competing interests: none.